How Many Circuits Determine an Oriented Matroid?

Abstract

Las Vergnas and Hamidoune studied the number of circuits needed to determine an oriented matroid. In this paper we investigate this problem and some new variants, as well as their interpretation in particular classes of matroids. We present general upper and lower bounds in the setting of general connected orientable matroids, leading to the study of subgraphs of the base graph and the intersection graph of circuits.

We then consider the problem for uniform matroids which is closely related to the notion of (connected) covering numbers in Design Theory. Finally, we also devote special attention to regular matroids as well as some graphic and cographic matroids leading in particular to the topics of (connected) bond and cycle covers in Graph Theory.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    B. Alspach, J.-C. Bermond and D. Sotteau: Decomposition into cycles I: Hamilton decompositions, in: Cycles and Rays, Springer, 1990, 9–18.

    Google Scholar 

  2. [2]

    B. Alspach and H. Gavlas: Cycle decomposition of Kn and Kn–I, J. Combin. Th. Ser. B. 81 (2001), 77–99.

    Article  MATH  Google Scholar 

  3. [3]

    L. Anderson and E. Delucchi: Foundations for a theory of complex matroids, Disc. Comput. Geom. 48 (2012), 807–846.

    MathSciNet  MATH  Google Scholar 

  4. [4]

    A. Björner, M. Las Vergnas, B. Sturmfels, N. White and G. M. Ziegler: Oriented matroids, vol. 46 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, second ed., 1999.

    Google Scholar 

  5. [5]

    R. G. Bland and M. Las Vergnas: Orientability of matroids, J. Combinatorial Theory Ser. B. 24 (1978), 94–123.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    J. Bokowski, A. Guedes de Oliviera, U. Thiemann and A. Veloso da Costa: On the cube problem of Las Vergnas, Geom. Dedicata 63 (1996), 25–43.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    J. Bokowski and H. Rohlfs: On a mutation problem for oriented matroids, European J. Combin. 22 (2001), 617–626. Combinatorial geometries (Luminy, 1999).

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    J. Chappelon, K. Knauer, L. P. Montejano and J. L. Ramírez Alfonsín: Conncted covering numbers, J. Comb. Design 23 (2015), 534–549.

    Article  MATH  Google Scholar 

  9. [9]

    R. Cordovil and P. Duchet: On sign-invariance graphs of uniform oriented matroids, Discrete Math. 79 (1990), 251–257.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    I. P. da Silva: Reconstruction of a rank 3 oriented matroid from its rank 2 signed circuits, in: Graph Theory in Paris, 2007, 355–364.

    Google Scholar 

  11. [11]

    I. P. F. da Silva: Cubes and orientability, Discrete Math. 308 (2008), 3574–3585.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    A. Dress and W. Wenzel: Grassmann plücker relations and matroids with coecients, Advanced in Mathematics 86 (1991), 68–110.

    Article  MATH  Google Scholar 

  13. [13]

    G. Fan: Subgraph coverings and edge switchings, J. Combin. Theory Ser. B 84 (2002), 54–83.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    J. Fink: Perfect matchings extend to Hamilton cycles in hypercubes, J. Combin. Theory, Ser. B 97 (2007), 1074–1076.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    J. Folkman and J. Lawrence: Oriented matroids, J. Combin. Theory Ser. B 25 (1978), 199–236.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    D. Forge and J. L. Ramírez Alfonsín: Connected coverings and an application to oriented matroids, Discrete Math. 187 (1998), 109–121.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    D. Forge, J. L. Ramírez Alfonsín and H. Yeun: Disconnected coverings for oriented matroids via simultaneous mutations, Discrete Math. 258 (2002), 353–359.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    M. R. Garey, D. S. Johnson and H. C. So: An application of graph coloring to printed circuit testing, IEEE Trans. Circuits and Systems, CAS-23 (1976), 591–599.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    I. Gelfand, G. Rybnikov and D. Stone: Projective orientations of matroids, Advanced in Mathematics 113 (1995), 118–150.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    C. Godsil and G. Royle: Algebraic graph theory, New York, NY: Springer, 2001.

    Google Scholar 

  21. [21]

    F. Hadlock: Finding a maximum cut of a planar graph in polynomial time, SIAM J. Comput. 4 (1975), 221–225.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    Y. O. Hamidoune and M. Las Vergnas: Directed switching games on graphs and matroids, J. Combin. Theory Ser. B 40 (1986), 237–269.

    MathSciNet  Article  MATH  Google Scholar 

  23. [23]

    H.-J. Lai and X. Li: Small cycle cover of 2-connected cubic graphs, Discrete Math. 269 (2003), 295–302.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    M. Las Vergnas, J.-P. Roudneff and I. Saläun: Regular polytopes and oriented matroids, (1989), 12, preprint.

    Google Scholar 

  25. [25]

    A. Lehman: A solution of the Shannon switching game, J. Soc. Indust. Appl. Math. 12 (1964), 687–725.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    M. Lemos and J. Oxley: Matroid packing and covering with circuits through an element, J. Combin. Theory, Ser. B 96 (2006), 135–158.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    F. Levi: Die Teilung der projektiven Ebene durch Gerade oder Pseudogerade, Ber. Math.-Phy. KI. Sachs. Akad. Wiss. Leipzig 78 (1926), 256–267.

    MATH  Google Scholar 

  28. [28]

    D. W. Matula: k-components, clusters and slicings in graphs, SIAM J. Appl. Math. 22 (1972), 459–480.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    S. McGuinness: Circuit and fractional circuit covers of matroids, European Journal of Combinatorics 31 (2010), 1335–1341.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    J. Oxley: Matroid Theory, vol. 3 of Oxford Graduate Texts in Mathematics, Oxford University Press, Oxford, second ed., 2006.

    Google Scholar 

  31. [31]

    J.-P. Roudneff: Reconstruction of the orientation class of an oriented matroid, European J. Combin. 9 (1988), 423–429.

    MathSciNet  Article  MATH  Google Scholar 

  32. [32]

    J.-P. Roudneff and B. Sturmfels: Simplicial cells in arrangements and mutuations of oriented matroids, Geometriae Dedicata 27 (1988), 153–170.

    MathSciNet  Article  MATH  Google Scholar 

  33. [33]

    P. Seymour: Packing and covering with matroid circuits, J. Combin. Theory, Ser. B 28 (1980), 237–242.

    MathSciNet  Article  MATH  Google Scholar 

  34. [34]

    R. W. Shannon: Simplicial cells in arrangements of hyperplanes, Geometriae Dedicata 8 (1979), 179–187.

    MathSciNet  Article  MATH  Google Scholar 

  35. [35]

    F. Yang and X. Li: Small cycle covers of 3-connected cubic graphs, Discrete Math. 311 (2011), 186–196.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Kolja Knauer.

Additional information

The authors were supported by grant ANR-10-BLAN 0207 and and PICS06316.

The first author was also supported by ANR grant EGOS ANR-12-JS02-002-01 and PEPS grant EROS.

The second author was also supported by the grant LAISLA.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Knauer, K., Montejano, L.P. & Alfonsín, J.L.R. How Many Circuits Determine an Oriented Matroid?. Combinatorica 38, 861–885 (2018). https://doi.org/10.1007/s00493-016-3556-x

Download citation

Mathematics Subject Classification (2000)

  • 52C40
  • 05B35